Tornadoes · United States · Nebraska · 2013
EF0 tornado, Elba, Nebraska, May 29, 2013
This EF0 tornado ran 0.0 miles across Howard County on May 29, 2013, touching down at 6:05 PM CDT and reaching 15 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 29, 2013
- Touchdown
- 6:05 PM CDT (23:05 UTC)
- Path length
- 0.0 miles (0.0 km)
- Path width
- 15 yards (14 m)
- Deaths
- 0
- Injuries
- 0
- County
- Howard County
- Touchdown point
- 41.316, -98.716
- Lift-off point
- 41.316, -98.716
- Record number
- 1305291705-01
What the Weather Service recorded
There was a lot of active weather across South Central Nebraska on this Wednesday, occurring in multiple episodes throughout the entire day, culminating in seven tornadoes. Three of these tornadoes were classified as EF-1 with the other four producing EF-0 damage. Just after sunrise, scattered showers and thunderstorms developed. While most of these storms were sub-severe, the first severe reports of the day occurred over Franklin county. Just before 10 am CDT, one inch hail fell over parts of Franklin county. These thunderstorms departed into eastern Nebraska by 1 pm CDT. In the wake of the initial storms, several storms, some of which were supercells, formed over Webster and Franklin counties, and congealed into clusters and lifted northeast into Adams and Clay counties. Around 2 pm CDT, hail up to the size of golf balls was reported in and nearby Hastings. As these storm clusters moved north, new isolated supercells formed in surrounding areas, including in their wake. These newly-formed cells were the ones that produced several highly-visible tornadoes over York and Clay counties. Six tornadoes occurred in a two hour period, between 3 and 5 pm CDT, over these counties. Other storms lifted into Nuckolls and Thayer counties from northern Kansas. One of these storms produced 61 mph winds at the Hebron municipal airport just before 5 pm CDT. Just after this time, another isolated supercell formed over Hall county and moved north into Howard county. This storm produced a brief tornado near Ashton and one inch hail near Cotesfield. While this was the last of the severe weather, the thunderstorms were far from over. A squall line, which had been active over southwestern Nebraska, advanced eastward while continuing to weaken. The repeated thunderstorm development resulted in significant rainfall amounts. Measurements of 2 to 3 inches were widespread. The highest total was 3.76 inches, in the town of Harvard and 7 miles southeast of Stromsburg.||These numerous thunderstorms, and the associated severe weather, were a result of lee cyclogenesis over Colorado. A negatively tilted upper-level trough extended from Colorado southeastward to Texas, with the leading edge of a 100 knot upper-level jet streak just to the west. The atmosphere was extremely unstable. Temperatures nearing 80 degrees, with dewpoints approaching 70 degrees, resulted in MLCAPE of 3000 to 3500 J/kg. Deep layer shear was around 40 knots. The supercells that became tornadic occurred in areas where surface winds were significantly veered from the southeast.
This tornado briefly touched down approximately 6 miles northeast of Ashton, with a maximum wind speed estimated to be 75 MPH. No damage was reported with this tornado.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
The county was under a tornado watch, issued at 20:06 UTC and running to 03:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 16:47 UTC | 17:15 UTC | Severe Thunderstorm Warning | GID |
| 20:06 UTC | 03:00 UTC | Tornado Watch | GID |
| 23:06 UTC | 23:30 UTC | Tornado Warning | GID |
| 23:27 UTC | 23:53 UTC | Severe Thunderstorm Warning | GID |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:42 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the tornado touched down at May 29, 4:04 PM CDT, 2 hours 1 minute earlier.
Area forecast discussion, May 29, 4:04 PM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 404 PM CDT WED MAY 29 2013 .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 405 PM CDT WED MAY 29 2013 SEVERE WEATHER IS ONGOING EARLY THIS AFTERNOON WITH ANOTHER ROUND OF SEVERE WEATHER EXPECTED BY LATE AFTERNOON AND EVENING. THE SFC LOW IS LOCATED OVER WESTERN KANSAS WITH AN OCCLUDED FRONT/WARM FRONT EXTENDING TO THE NORTHEAST INTO NEBRASKA. THERE IS A DRY LINE EXTENDING ACROSS MUCH OF WESTERN KANSAS. THUNDERSTORMS HAVE BEEN ONGOING THROUGH MUCH OF THE DAY ACROSS SOUTHWEST AND SOUTH CENTRAL NEBRASKA. THE DRY LINE ACROSS WESTERN KANSAS WAS BEGINNING TO FIRE OFF THUNDERSTORMS AS OF 330PM. THE ENVIRONMENT IS VERY UNSTABLE WITH 20Z MLCAPE VALUES RANGING FROM 2500 TO 3500 J/KG ACROSS THE FORECAST AREA WITH LITTLE IF ANY CIN REMAINING. STRONG SFC AND DEEP LAYER CONVERGENCE AT 3 PM ACROSS SOUTHWEST NEBRASKA AND NORTHWEST KANSAS NEAR THE FRONTAL BOUNDARY WILL BE THE PRIMARY AREA OF CONCERN FOR EXPECTED NEW THUNDERSTORM DEVELOPMENT OVER THE NEXT FEW HOURS. THESE THUNDERSTORMS WILL THEN TRACK NORTHEAST ACROSS MOST OF OUR FORECAST AREA. THIS IS A VERY VOLATILE SEVERE WEATHER ENVIRONMENT WITH TORNADOES ALREADY REPORTED ACROSS OUR FORECAST AREA FROM SOME OF OUR EARLIER STORMS. LOW LEVEL SOUTHEASTERLY WINDS HAVE ENHANCED THE LOW LEVEL SHEER WITH 0-1 KM SHEAR VALUES OF 20-25 KTS AND 0-1 KM SRH VALUES AS HIGH AS 200 TO 250 M2/S2. WIND SHEAR WILL REMAIN HIGH THROUGH THE EVENING ALLOWING FOR A CONTINUED SEVERE WEATHER THREAT INCLUDING THE POSSIBILITY OF TORNADOES. STORMS WILL EVENTUALLY TAKE ON A MORE LINEAR MODE BY LATER THIS EVENING WITH THE PRIMARY THREAT BECOMING STRAIGHT LINE WINDS...ALTHOUGH A QLCS MAY DEVELOP WITH SOME TORNADO POTENTIAL IN BOWING LINE SEGMENTS. LARGE HAIL WILL BE A CONTINUED THREAT THROUGH MUCH OF THE PERIOD WITH GOLF BALL SIZED HAIL CERTAINLY POSSIBLE. A FEW LOCATIONS MAY EVEN SEE LARGER THAN GOLF BALL SIZED HAIL TODAY. THE THUNDERSTORMS WILL LARGELY MOVE EAST OF OUR CWA BY MIDNIGHT WITH A DECREASING SEVERE WEATHER THREAT FROM AROUND MIDNIGHT ONWARD. THURSDAY...THUNDERSTORMS WILL AGAIN BE POSSIBLE BUT THE BEST CHANCE OF STORMS WILL BE EAST OF OUR FORECAST AREA. WE ARE ONLY EXPECTING A SLIGHT CHANCE OF SEVERE WEATHER FOR AREAS EAST OF HIGHWAY 281. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 405 PM CDT WED MAY 29 2013 GIVEN THE RECENT ACTIVE/FAIRLY WET PATTERN OF LATE...THE MAIN STORY DURING THIS PERIOD INVOLVES A TRANSITION TO QUIETER/DRIER WEATHER. ALTHOUGH SOME FAIRLY LOW POPS HAVE BEEN MAINTAINED FOR PARTS OF THE CWA THURSDAY NIGHT...FRIDAY AFTERNOON AND SATURDAY AFTERNOON...CURRENTLY HAVE FRIDAY NIGHT...AND SATURDAY NIGHT THROUGH SUNDAY NIGHT POP-FREE FOR THE ENTIRE CWA. THEREAFTER...THERE WILL BE A RETURN TO AT LEAST SLIGHT THUNDERSTORM CHANCES IN THE MONDAY-WEDNESDAY TIME FRAME...AND POSSIBLY AT LEAST A LIMITED SEVERE WEATHER THREAT...BUT ITS TOO EARLY TO TALK SPECIFICS. HIGH TEMPS WILL GENERALLY FLUCTUATE BETWEEN THE LOW 70S AND MID 80S...WITH SATURDAY LOOKING LIKE THE OVERALL COOLEST DAY WITH HIGHS ONLY IN THE 60S IN MOST NEB ZONES...AND TUESDAY THE WARMEST DAY WITH HIGHS MAINLY MID-UPPER STARTING OUT ON THURSDAY EVENING/NIGHT AFTER 7 PM...ANY RISK OF STRONG/SEVERE STORMS DURING THE LATE AFTERNOON ACROSS THE EASTERN CWA SHOULD BE ON THE WANE...AS WHATEVER INSTABILITY IS LEFT QUICKLY DIMINISHES. ON THE SYNOPTIC SCALE...THE MID/UPPER LEVEL FLOW IS QUASI-ZONAL ON THE SOUTHERN PERIPHERY OF A CLOSED 500 MILLIBAR LOW CENTERED ALONG THE SD/ND BORDER. DURING THE EVENING...WILL LINGER SOME SOME SLIGHT STORM CHANCES ACROSS THE MAJORITY OF THE CWA...BUT WILL LEAVE OUT MOST NEB COUNTIES SOUTH OF I-80 AND W OF HIGHWAY 281. AFTER MIDNIGHT...HAVE SOME 20-30 POPS ONLY WITHIN THE SOUTHEAST 1/3 OF THE CWA...TO ACCOUNT FOR THE SUGGESTION OF SOME MODELS THAT SOME STORMS WILL PERSIST ALONG THE FAR NORTHWEST PERIPHERY OF A 45+ KT LOW LEVEL JET CENTERED OVER CENTRAL/EASTERN KS. WITH DRIER AIR ADVECTING IN FROM THE WEST...LOWERED LOWS SLIGHTLY....AIMING FOR A RANGE FROM UPPER 40S/LOW 50S WEST TO MID/UPPER 50S EAST. FRIDAY/FRIDAY NIGHT...THE NORTHERN PLAINS CLOSED MID LEVEL LOW STARTS TO OPEN UP A BIT AND MOVE EAST...WHILE AT THE SURFACE...IT WILL BECOME A BIT BREEZY FROM THE WEST DURING THE DAY AT SUSTAINED SPEEDS 15-20 MPH DURING THE AFTERNOON. WHILE A DECENT INSTABILITY AXIS COULD RESIDE JUST EAST/SOUTHEAST OF THE CWA...NOT THINKING MUCH OF A SEVERE THREAT LOCALLY...BUT WILL CARRY SOME SLIGHT THUNDERSTORM CHANCES ONLY DURING THE AFTERNOON HOURS MAINLY ACROSS THE NORTHEAST 1/2 TO ACCOUNT FOR THE POSSIBILITY OF SOME WEAK ACTIVITY DEVELOPING IN A STEEP LAPSE RATE ENVIRONMENT UNDER A SHORTWAVE TROUGH PASSING THROUGH ALOFT. AS DEWPOINTS FALL INTO THE 40S AND EVEN 30S DURING THE AFTERNOON...RELATIVE HUMIDITY VALUES ARE PROGGED WELL DOWN INTO THE 20S MAINLY ACROSS THE SOUTHWEST CWA...BUT GIVEN THE RECENT RAINS AND UNFAVORABLE FUEL STATUS FOR LARGE FIRE GROWTH...WE WILL REFRAIN FROM ANY ELEVATED/NEAR CRITICAL FIRE DANGER IN THE HAZARDOUS WEATHER OUTLOOK. WILL KEEP FRIDAY NIGHT DRY WITH BEST THUNDERSTORM POTENTIAL WELL SOUTH AND EAST. SATURDAY/SATURDAY NIGHT...OTHER THAN THE SLIGHTEST CHANCE OF A PASSING RAIN SHOWER NORTH OF I-80...LOOKS LIKE A DRY 24 HOURS CWA- WIDE. THIS SHOULD BE THE COOLEST DAY OF THE FORECAST PERIOD...ENHANCED BY RATHER BREEZY NORTHWEST WINDS SUSTAINED AROUND 20 MPH AND POSSIBLY STRONGER. CONFIDENCE IS HIGH IN A DRY SATURDAY NIGHT WITH HIGH PRESSURE SETTLING IN...AND LOWS ARE AIMED DOWN AROUND 50 MOST AREAS AND POSSIBLY MID 40S FAR WEST. SUNDAY/SUNDAY NIGHT...CONFIDENCE CONTINUES HIGH IN A DRY 24 HOURS AS LOW AMPLITUDE MID LEVEL RIDGING OVERSPREADS THE CENTRAL PLAINS. MONDAY/MONDAY NIGHT...A RETURN TO SOUTHERLY LOW-LEVEL FLOW RESULTS IN INCREASING MOISTURE AND INSTABILITY...AND THE FAR SOUTHEAST PERIPHERY OF A MID LEVEL SHORTWAVE TROUGH CENTERED OVER THE NORTHERN ROCKIES STARTS TO BRUSH INTO THE CENTRAL PLAINS. THESE ARE FAIRLY SHAKY/LOW COVERAGE STORM CHANCES AT ONLY 20-30 PERCENT. TUESDAY THROUGH WEDNESDAY...STORM CHANCES GET A BIT BETTER AS THE SHORTWAVE TROUGH PASSES BY TO THE NORTH AND EVENTUALLY NORTHEAST. ALTHOUGH ITS FAR TOO SOON TO DETERMINE SPECIFICS...THE BEST COVERAGE OF STORMS AND POSSIBLY SEVERE LOOKS TO TARGET THE TUESDAY/TUESDAY NIGHT TIME FRAME. && .AVIATION...(FOR THE 18Z KGRI TAF THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 100 PM CDT WED MAY 29 2013 THERE ARE NUMEROUS AVIATION CHALLENGES INCLUDING MULTIPLE ROUNDS OF THUNDERSTORMS IN AND AROUND KGRI THROUGH THIS EVENING. VARYING WIND SPEED AND DIRECTION NEAR THUNDERSTORMS WILL ALSO BE A CONCERN. FURTHERMORE...THERE WILL BE PERIODIC MVFR AND IFR CONDITIONS DUE TO LOW CLOUDS ASSOCIATED WITH THUNDERSTORMS. THUNDERSTORMS CONTINUE TO REDEVELOP TO THE SOUTHWEST OF KGRI AND THESE THUNDERSTORMS WILL SWING THROUGH OR NEAR KGRI THIS AFTERNOON. ANOTHER INTENSE LINE OF THUNDERSTORMS WILL LIKELY DEVELOP ACROSS SOUTHWEST NEBRASKA INTO WESTERN KANSAS LATE THIS AFTERNOON AND WILL PUSH NORTHEAST INTO KGRI THIS EVENING. SEVERE WEATHER IS POSSIBLE. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR KSZ006-007-017>019. && SHORT TERM...WESELY LONG TERM...PFANNKUCH AVIATION...WESELY
Hazardous weather outlook, May 29, 3:23 PM CDT, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 323 PM CDT WED MAY 29 2013 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 302030- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 323 PM CDT WED MAY 29 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WILL CONTINUE DEVELOPING ACROSS THE OUTLOOK AREA THIS AFTERNOON AND EVENING WITH THE POTENTIAL FOR SEVERAL ROUNDS OF THUNDERSTORMS. SOME OF THESE THUNDERSTORMS WILL BECOME SEVERE WITH HAIL AS BIG AS GOLF BALLS...THUNDERSTORM WIND GUSTS TO AROUND 70 MPH AND ISOLATED TORNADOES. LOWLAND FLOODING WILL ALSO BECOME A CONCERN TODAY WITH LOCALLY HEAVY RAINFALL OF 1 TO 3 INCHES...THE GREATEST THREAT FOR LOCALIZED FLOODING WILL BE FOR THOSE AREAS ALONG AND SOUTH OF INTERSTATE 80 IN NEBRASKA AS WELL AS ACROSS NORTH CENTRAL KANSAS. A WIND ADVISORY IS IN EFFECT FOR PORTIONS OF NORTH CENTRAL KANSAS TODAY. PLEASE SEE THE LATEST WIND ADVISORY PRODUCT FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS ARE AGAIN POSSIBLE THURSDAY ACROSS THE ENTIRE OUTLOOK AREA. THERE IS A SLIGHT CHANCE THAT SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE...PRIMARILY EAST OF HIGHWAY 281. THERE ARE INTERMITTENT CHANCES FOR THUNDERSTORMS WITHIN THE OUTLOOK AREA ON THURSDAY NIGHT...FRIDAY AFTERNOON...AND THEN BETWEEN NEXT MONDAY AND WEDNESDAY. WHILE SEVERE WEATHER IS NOT EXPECTED WITH ANY STORMS THURSDAY NIGHT INTO FRIDAY AFTERNOON...SOME STORMS NEXT WEEK COULD BECOME SEVERE...ESPECIALLY AROUND THE TUESDAY TIME FRAME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON ACROSS PORTIONS OF THE OUTLOOK AREA. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) WESELY
In the hours before
Local storm report, May 29, 5:07 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
507 PM CDT WED MAY 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TORNADO 2 SSE YORK 40.84N 97.58W
05/29/2013 YORK NE STORM CHASER
REPORT OF RAIN WRAPPED TORNADO DIFFICULT TO SEE WITH
OCASSIONAL DEBRIS PUFFS.
&&
SROSSILocal storm report, May 29, 5:26 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
526 PM CDT WED MAY 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0851 AM HAIL 3 SW FRANKLIN 40.07N 98.99W
05/29/2013 M1.00 INCH FRANKLIN NE TRAINED SPOTTER
HAIL COVERED THE GROUND
0857 AM HAIL 5 SW HILDRETH 40.29N 99.11W
05/29/2013 E1.00 INCH FRANKLIN NE PUBLIC
0900 AM HAIL HILDRETH 40.34N 99.05W
05/29/2013 E0.75 INCH FRANKLIN NE PUBLIC
1100 AM HAIL 7 S RAVENNA 40.93N 98.91W
05/29/2013 E1.00 INCH BUFFALO NE PUBLIC
1152 AM HAIL 5 S CAIRO 40.93N 98.61W
05/29/2013 M0.75 INCH HALL NE CO-OP OBSERVER
1.30 RAINFALL IN 45 MINUTES ALONG WITH HAIL.
0120 PM HAIL GREELEY 41.55N 98.53W
05/29/2013 E0.88 INCH GREELEY NE LAW ENFORCEMENT
0159 PM HAIL HASTINGS 40.59N 98.39W
05/29/2013 E1.50 INCH ADAMS NE PUBLIC
QUARTER TO PING PONG BALL SIZE HAIL WAS REPORTED ON THE
WEST SIDE OF HASTINGS.
0159 PM HAIL HASTINGS 40.59N 98.39W
05/29/2013 E0.88 INCH ADAMS NE TRAINED SPOTTER
WEST SIDE OF HASTINGS
0202 PM HAIL 2 NE JUNIATA 40.61N 98.48W
05/29/2013 E1.75 INCH ADAMS NE NWS EMPLOYEE
0206 PM HAIL 4 N HASTINGS 40.65N 98.39W
05/29/2013 E0.88 INCH ADAMS NE NWS EMPLOYEE
47 MPH WIND GUST ALONG WITH NICKEL SIZE HAIL OBSERVED AT
THE NWS OFFICE
0235 PM HAIL KEARNEY 40.70N 99.08W
05/29/2013 E1.00 INCH BUFFALO NE PUBLIC
BY HILLTOP MALL
0235 PM HAIL KEARNEY 40.70N 99.08W
05/29/2013 E0.88 INCH BUFFALO NE EMERGENCY MNGR
0255 PM HAIL 7 N RIVERDALE 40.88N 99.16W
05/29/2013 E1.75 INCH BUFFALO NE TRAINED SPOTTER
PING PONG BALL TO GOLF BALL SIZE HAIL WAS REPORTED AND 50
TO 60 MPH WINDS.
0256 PM TORNADO 3 N CLAY CENTER 40.57N 98.05W
05/29/2013 CLAY NE EMERGENCY MNGR
MULTIPLE REPORTS OF A TORNADO NORTH OF CLAY CENTER.
0315 PM HAIL 4 NW PLEASANTON 41.01N 99.14W
05/29/2013 E1.75 INCH BUFFALO NE TRAINED SPOTTER
0345 PM HAIL HENDERSON 40.78N 97.81W
05/29/2013 E1.75 INCH YORK NE TRAINED SPOTTER
0345 PM TORNADO 6 N SUTTON 40.69N 97.86W
05/29/2013 CLAY NE LAW ENFORCEMENT
0420 PM TORNADO 7 W YORK 40.87N 97.73W
05/29/2013 YORK NE STORM CHASER
ROPE TORNADO BRIEFLY ON GROUND. HAS LIFTED.
0421 PM TORNADO 2 N CLAY CENTER 40.55N 98.05W
05/29/2013 CLAY NE EMERGENCY MNGR
TORNADO ON GROUND AT PRESENT TIME.
0427 PM TORNADO 4 N CLAY CENTER 40.58N 98.05W
05/29/2013 CLAY NE EMERGENCY MNGR
RAIN WRAPPED TORNADO STILL ON GROUND NEAR HIGHWAY 6 AND
ROAD P.
0433 PM TORNADO 6 SW STOCKHAM 40.66N 98.02W
05/29/2013 CLAY NE LAW ENFORCEMENT
OUT BUILDING REPORTED DESTROYED ALONG WITH TREE DAMAGE
NEAR ROAD P AND 318. TORNADO REPORTED ON GROUND
APPROACHING STOCKHAM.
0436 PM TORNADO 3 NW YORK 40.90N 97.64W
05/29/2013 YORK NE STORM CHASER
0440 PM HAIL GOTHENBURG 40.93N 100.16W
05/29/2013 E1.00 INCH DAWSON NE PUBLIC
QUARTER SIZED HAIL RELAYED BY CHASER.
0450 PM TSTM WND GST 9 NE HUNTER 39.33N 98.28W
05/29/2013 E50.00 MPH MITCHELL KS TRAINED SPOTTER
0451 PM TORNADO 3 S YORK 40.83N 97.60W
05/29/2013 YORK NE NWS EMPLOYEE
BRIEF TOUCHDOWN AND SINCE LIFTED.
0455 PM TSTM WND GST HEBRON AIRPORT 40.15N 97.59W
05/29/2013 M61.00 MPH THAYER NE AWOS
0500 PM TORNADO 2 SSE YORK 40.84N 97.58W
05/29/2013 YORK NE STORM CHASER
REPORT OF RAIN WRAPPED TORNADO DIFFICULT TO SEE WITH
OCASSIONAL DEBRIS PUFFS.
0500 PM TORNADO 2 NW BENEDICT 41.03N 97.63W
05/29/2013 YORK NE STORM CHASER
ONGROUND CONE TORNADO.
&&
PFANNKUCLocal storm report, May 29, 5:41 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
541 PM CDT WED MAY 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM TSTM WND GST BRUNING 40.34N 97.56W
05/29/2013 M50 MPH THAYER NE TRAINED SPOTTER
&&
DOXEYSpecial weather statement, May 29, 5:41 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
541 PM CDT WED MAY 29 2013
KSZ006-007-NEZ075-076-084>086-292330-
ADAMS NE-CLAY NE-FRANKLIN NE-JEWELL KS-NUCKOLLS NE-SMITH KS-WEBSTER
NE-
541 PM CDT WED MAY 29 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ADAMS...WEBSTER...
NUCKOLLS...EXTREME EASTERN FRANKLIN...SOUTHERN CLAY...NORTHERN JEWELL
AND NORTHEASTERN SMITH COUNTIES UNTIL 630 PM CDT...
AT 539 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG SOUTH WINDS ALONG A NORTHWARD-MOVING OUTFLOW BOUNDARY FROM
THUNDERSTORMS OFF TO THE SOUTH AND EAST.
WIND GUSTS UP TO AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.
LOCATIONS NEAR THE PATH OF THESE STRONG SOUTH WINDS INCLUDE...
NELSON...
OAK...
LAWRENCE...
ROSEMONT...
CAMPBELL...
BLUE HILL...
BLADEN...
DEWEESE...
EDGAR...
FAIRFIELD...
AYR...
LAT...LON 3995 9793 3993 9846 3994 9875 4035 9874
4035 9873 4046 9873 4045 9836 4047 9788
TIME...MOT...LOC 2240Z 188DEG 37KT 4018 9802 4017 9843
4014 9870
PFANNKUCHLocal storm report, May 29, 5:57 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
557 PM CDT WED MAY 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM TSTM WND GST BRUNING 40.34N 97.56W
05/29/2013 E65 MPH THAYER NE TRAINED SPOTTER
&&
PFANNKUCLocal storm report, May 29, 6:01 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
601 PM CDT WED MAY 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM TORNADO 1 SE YORK 40.86N 97.58W
05/29/2013 YORK NE TRAINED SPOTTER
DAMAGE REPORTED TO A FARMSTEAD LOCATED NEAR THE
INTERSECTION OF ROAD 12 AND ROAD N. MINOR DAMAGE TO HOME
BUT SIGNIFICANT DAMAGE TO OUTBUILDINGS.
&&
PFANNKUCThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
N. Platte/Lee Bi, NE (KLBF), 12:00Z
11.1 hours before the tornado, 159 km from the path. May 29, 2013.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -359 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1032 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
- 0-3 km lapse rate
- 4.8 K/km
N. Platte/Lee Bi, NE (KLBF), 00:00Z
0.9 hours after it, 159 km from the path. May 30, 2013.
- Mixed-layer CAPE
- 89 J/kg
- Mixed-layer CIN
- -102 J/kg
- Surface CAPE
- 44 J/kg
- Mixed-layer LCL
- 671 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -44 m²/s²
- 0-3 km storm-relative helicity
- -41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
- 0-3 km lapse rate
- 5.7 K/km
The surface observations
Ord/Sharp Field (ODX), 39 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 21:26 UTC | 68 | 64.4 | 110° 10 kt | 19 | 998.3 | -TSRA BR |
| 21:53 UTC | 68 | 65 | 100° 14 kt | 20 | 996.3 | VCTS |
| 22:00 UTC | 68 | 64.4 | 100° 15 kt | 20 | 996.3 | VCTS |
| 22:22 UTC | 64.4 | 60.8 | 320° 35 kt | 43 | 998 | VCTS SQ |
| 22:24 UTC | 62.6 | 55.4 | 310° 28 kt | 43 | 998.3 | VCTS SQ |
| 22:30 UTC | 57.2 | 53.6 | 330° 22 kt | 43 | 999.7 | -TSRA SQ |
| 22:53 UTC | 55 | 54 | 310° 16 kt | 26 | 1000.7 | -TSRA BR |
| 22:55 UTC | 55.4 | 53.6 | 320° 19 kt | 23 | 999.7 | +TSRA BR |
| 23:03 UTC | 55.4 | 53.6 | 320° 17 kt | 28 | 1000.3 | +TSRA FG |
| 23:09 UTC | 55.4 | 53.6 | 310° 12 kt | 22 | 1001 | +TSRA BR |
| 23:42 UTC | 55.4 | 55.4 | 310° 12 kt | 1000 | VCTS RA BR | |
| 23:53 UTC | 56 | 55 | 320° 13 kt | 1000.3 | -RA | |
| 00:53 UTC | 57 | 55 | 350° 3 kt | 1001 | -RA BR |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Grand Island radar (KUEX), 113 km away, was scanning. The volume nearest the touchdown began at 23:02 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 20:15 UTC | HAIL 1.75 | 4 Nw Pleasanton | Buffalo, NE | |
| 21:46 UTC | TORNADO | 1 W Comstock | Custer, NE | TORNADO ON THE GROUND ONE HALF MILE WEST OF COMSTOCK. |
| 23:05 UTC | TORNADO | 6 Ne Ashton | Howard, NE | |
| 23:23 UTC | HAIL 1 | 2 Se Cotesfield | Howard, NE | |
| 00:00 UTC | FLOOD | Cotesfield | Howard, NE | SPOTTER WAS LOOKING FOR STORM DAMAGE AROUND COTESFIELD LAST EVENING. NONE WAS FOUND BUT WATER RUNNING ACROSS NON-PAVED ROADS OUTSIDE OF TOWN. AT SOME LOCATIONS THE DIRT ROADS WERE WERE BEING WORN AWAY AND WERE DOWN TO ON |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2013 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are
The other tornadoes of May 29, 2013
25 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 29 | 9:50 AM MDT | EF0 | Rio Blanco, CO | 1.0 | 40 | |||
| May 29 | 2:56 PM CDT | EF0 | Clay, NE | 0.5 | 25 | |||
| May 29 | 3:30 PM CDT | EF0 | Briscoe, TX | 0.7 | 50 | $5,000 | ||
| May 29 | 3:35 PM CDT | EF0 | Logan, KS | 0.1 | 25 | |||
| May 29 | 3:44 PM CDT | EF0 | Hall, TX | 0.6 | 50 | |||
| May 29 | 3:45 PM CDT | EF0 | Clay, NE | 0.0 | 15 | |||
| May 29 | 4:20 PM CDT | EF0 | York, NE | 0.0 | 15 | |||
| May 29 | 4:21 PM CDT | EF1 | Clay, NE | 4.3 | 75 | $200,000 | ||
| May 29 | 4:36 PM CDT | EF1 | York, NE | 8.4 | 150 | $500,000 | ||
| May 29 | 4:46 PM CDT | EF0 | Custer, NE | 0.3 | 35 | |||
| May 29 | 4:48 PM CDT | EF1 | York, NE | 15.9 | 400 | $1.5 million | ||
| May 29 | 5:00 PM CDT | EF1 | Canadian, OK | 0.2 | 20 | $20,000 | ||
| May 29 | 5:43 PM CDT | EF0 | Gove, KS | 1.3 | 25 | |||
| May 29 | 5:46 PM CDT | EF0 | Clayton, IA to WI | 6.4 | 10 | $20,000 | ||
| May 29 | 6:47 PM EDT | EF2 | Schenectady, NY | 12.8 | 1,760 | 1 | ||
| May 29 | 6:57 PM EDT | EF1 | Schoharie, NY | 1.6 | 200 | |||
| May 29 | 6:00 PM CDT | EF0 | Butler, NE | 0.6 | 25 | |||
| May 29 | 6:08 PM CDT | EF0 | Wheeler, NE | 0.2 | 35 | |||
| May 29 | 7:10 PM EDT | EF1 | Saratoga, NY | 0.8 | 200 | |||
| May 29 | 6:42 PM CDT | EF1 | Cleveland, OK | 0.1 | 10 | $40,000 | ||
| May 29 | 6:50 PM CDT | EF0 | Kearny, KS | 0.3 | 75 | |||
| May 29 | 7:00 PM CDT | EF0 | Kearny, KS | 0.3 | 100 | |||
| May 29 | 7:20 PM CDT | EF0 | Kearny, KS | 0.1 | 75 | |||
| May 29 | 7:21 PM CDT | EF0 | Beckham, OK | 0.8 | 150 | |||
| May 29 | 8:10 PM CDT | EF1 | Phillips, KS | 0.8 | 40 | $80,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.